Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 35, NWS Buffalo, NY

July 30, 1999Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 30, 1999, 12:56 PM EDT for Oswego County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 12:56 PM EDT (16:56 UTC)
Expired
Jul 30, 1999, 2:00 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 54 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 301710
SVRBUF
NYC011-075-117-301810-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1256 PM EDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NORTHERN CAYUGA COUNTY
  WESTERN OSWEGO COUNTY
  EASTERN WAYNE COUNTY IN WESTERN NEW YORK

* UNTIL 200 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 24 MILES NORTH OF SODUS POINT OR ABOUT 30
  MILES NORTHWEST OF OSWEGO...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR SODUS POINT AT 2 PM EDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH AND/OR HAIL 3/4 INCH OR LARGER. FOR YOUR PROTECTION FROM
POTENTIALLY DAMAGING WINDS...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS MAY ALSO
CAUSE RAPID FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS.
DON'T ATTEMPT TO CROSS FLOODED ROADWAYS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 9:20 AM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 30, 9:20 AM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
920 AM EDT FRI JUL 30 1999

THE SUMMER FROM HADES WILL CONTINUE FOR AGRICULTURALISTS AS GENERALLY
DRY HOT WEATHER WILL PERSIST. H8 TEMPS IN THE HIGH TEENS WILL ALLOW
FOR SFC TEMPS OF 85 TO 90 THIS AFTERNOON WITH THE ONLY REAL CHANCE OF
PCPN COMING EAST OF THE GENESEE VALLEY.

A WEAK UPPER LEVEL SHORTWAVE WILL CROSS THE FORECAST AREA THIS
AFTERNOON...SO WILL KEEP LOW CHC POPS FOR SITES EAST OF ROC AND DSV.
CONVECTION OVER THE FAR WRN COUNTIES WILL BE DETERRED BY THE ONSET OF
UPPER LEVEL RIDGING AND MID LEVEL WARMING.

SPEAKING OF WARMING...H8 TEMPS ARE FORECAST TO CLIMB OVER 20 C FOR
SATURDAY...SO IF YOU LIKE IT HOT YOU WILL LOVE IT SATURDAY. THE HOT
WEATHER MAY ALSO BE ACCOMPANIED BY SOME STRONG THUNDERSTORMS LATE
SATURDAY AS A FRONTAL BOUNDARY WILL NEAR THE REGION WITH A "PRIMED"
ATMOSPHERE (CAPES TO 2600 J/KG) JUST WAITING FOR A TRIGGER.

.BUF...NONE

RSH

In the hours before

Local storm report, Jul 30, 6:58 AM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
658 AM EDT FRI JUL 30 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

030<0 AM    HANOVER CENTER            NY   WIND DAMAGE
07/30/99   CHAUTAUQUA                     TREES DOWN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne64 min
Jul 30, 2:52 PM EDTSevere Thunderstorm WarningBUFLewis58 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.